Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 26, NWS Flagstaff, AZ

July 14, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2021, 2:39 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 2:39 PM MST (21:39 UTC)
Expired
Jul 14, 2021, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS55 KFGZ 142139
FFWFGZ
AZC005-150045-
/O.NEW.KFGZ.FF.W.0026.210714T2139Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
239 PM MST Wed Jul 14 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 545 PM MST.

* At 237 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Flagstaff including the Country Club 
  area and Doney Park. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Flagstaff, Sunset Crater Volcano National Monument, Bonito 
  Campground At Sunset Crater, Fernwood, Wupatki Trails, Timberline, 
  Hutchison Acres, Doney Park, Cosnino, Winona, Wupatki National 
  Monument, Walnut Canyon National Monument, Downtown Flagstaff.

This includes the following highways...
	U.S. Highway 89 between mile markers 422 and 448.
	Route 66 between mile markers 195 and 198...and
	near mile marker 204.
	Interstate 40 between mile markers 195 and 199...and
	between mile markers 204 and 212.

This includes the following streams and drainages...
  Hulls Wash, Jackrabbit Wash, Schultz Creek, San Francisco Wash, 
  Ball Court Wash, Cedar Wash, Doney Mountain Wash, Deadman Wash, 
  Youngs Canyon, Walnut Creek and Kanaa Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
      3517 11168 3520 11169 3521 11154

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
2 follow-up statements
041 
WGUS75 KFGZ 142236
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
336 PM MST Wed Jul 14 2021

AZC005-150045-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
336 PM MST Wed Jul 14 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR COCONINO COUNTY...

At 331 PM MST, Doppler radar indicated rainfall intensity has 
decreased over Flagstaff and Doney Park. Between 1 and 2 inches of 
rain fell earlier this afternoon. Additional rainfall amounts of up 
to a quarter inch through 430 PM MST are possible. Several 
impassable roads have been reported due to flash flooding.

HAZARD...Life-threatening flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Flagstaff, Sunset Crater Volcano National Monument, Bonito 
  Campground At Sunset Crater, Fernwood, Wupatki Trails, Timberline, 
  Hutchison Acres, Doney Park, Cosnino, Winona, Wupatki National 
  Monument, Walnut Canyon National Monument, Downtown Flagstaff, 
  Sunset Crater Visitors Center and Walnut Canyon Visitors Center.

This includes the following highways...
	U.S. Highway 89 between mile markers 422 and 448.
	Route 66 between mile markers 194 and 198...and
	near mile marker 204.
	Interstate 40 between mile markers 195 and 199...and
	between mile markers 204 and 212.

This includes the following streams and drainages...
  Hulls Wash, Jackrabbit Wash, Schultz Creek, San Francisco Wash, 
  Ball Court Wash, Cedar Wash, Doney Mountain Wash, Deadman Wash, 
  Youngs Canyon, Walnut Creek and Kanaa Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
      3517 11168 3520 11169 3521 11154

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
616 
WGUS75 KFGZ 150042
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
542 PM MST Wed Jul 14 2021

AZC005-150052-
/O.EXP.KFGZ.FF.W.0026.000000T0000Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
542 PM MST Wed Jul 14 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR 
COCONINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and use 
caution near any elevated or ponding water.

LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
      3517 11168 3520 11169 3521 11154

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:08 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 14, 2:08 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
208 PM MST Wed Jul 14 2021

.SYNOPSIS...Scattered to widespread coverage of showers and
thunderstorms is expected across northern Arizona through
the weekend. Temperatures warm a few degrees by the weekend
compared to the rest of this week, along with continued storm
chances.

&&

.DISCUSSION...The most widespread coverage of showers and storms
this afternoon has remained mostly across central Coconino and far
northern Yavapai counties. This cluster of storms will continue to
move southeast through the afternoon south of I-40 brining heavy
rainfall and gusty winds. Elsewhere, activity has remained more
scattered in nature. Afternoon guidance suggests this will
continue through the evening as well.

The late afternoon/evening MCS remains in the afternoon hi-res
guidance runs. Look for heavy rainfall to occur across much of
northwestern Arizona. As a result, these areas remain in a Flash
Flood Watch through midnight Thursday morning. It appears that
this complex will move southeastward and weaken as it nears the
I-40 corridor early Thursday morning. However, additional light to
moderate rainfall along with a few rumbles of thunder cannot be
ruled out overnight for those areas along and northwest of I-40.

Scattered to numerous showers and storms remain possible each
afternoon through early next week. On Saturday and Sunday, the
high terrain areas of the Mogollon Rim and White Mountains may be
favored for the most widespread activity. However, isolated to
scattered showers and storms will be possible across much of the
area including the lower elevations. Flash flooding will remain
the biggest threat, especially in places that have received
significant rainfall in the last few days where antecedent
conditions are not saturated. Never attempt to enter a flooded
stream, wash, or roadway. Turn around, don't drown!

&&

.AVIATION...For the 00Z package...Mainly VFR conditions prevail
for the duration of the TAF period. Showers and thunderstorms will
continue over the higher terrain before moving becoming more
isolated to scattered by late evening for areas east of KFLG.
Stronger storms will be capable of producing MVFR ceilings and
visibilities along with wind gusts above 40 mph. More widespread
showers and storms will continue through 12z northwest of a line
from KPRC to KFLG. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms will continue
across northern Arizona on Thursday and Friday favoring the
eastern zones on Friday. Wetting rains and flash flooding are
possible. Winds will remain between 5-15 mph, except near
thunderstorms where gusty and erratic winds are favored.

Saturday through Monday...Scattered thunderstorms continue into
the weekend and Monday, favoring the high terrain. Expect mild
temperatures and a low to moderate Haines Index each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until
midnight MST tonight FOR AZZ004>006-009.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 14, 9:50 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      5 W SAINT JOHNS         34.51N 109.46W
07/14/2021                   APACHE             AZ   LAW ENFORCEMENT

            WATER ACROSS A 1 MILE STRETCH OF HIGHWAY 61
            WEST OF ST. JOHNS BETWEEN MILEPOST MARKERS
            362-363.

&&

DM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai3 hr
Jul 13, 7:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 2:39 AM MSTSpecial Weather StatementFGZYavapai36 min
Jul 14, 3:06 AM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 14, 3:24 AM MSTSpecial Weather StatementFGZYavapai36 min
Jul 14, 3:38 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 14, 3:59 AM MSTSpecial Weather StatementFGZYavapai46 min
Jul 14, 4:24 AM MSTAreal Flood AdvisoryFGZYavapai74 min
Jul 14, 4:30 AM MSTSpecial Weather StatementFGZ45 min
Jul 14, 4:45 AM MSTSpecial Weather StatementFGZ45 min
Jul 14, 5:23 AM MSTSpecial Weather StatementFGZ37 min
Jul 14, 9:53 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo17 hr
Jul 14, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Jul 14, 2:13 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 2:57 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 14, 3:36 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 4:02 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 14, 4:24 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai111 min
Jul 14, 4:54 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo111 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.